An antihistamine overdose is rarely fatal, but there can be significant side effects associated with taking too much of this medication. Some of the most common signs of an overdose include extreme drowsiness, inability to concentrate, and blurred vision. Additional symptoms may involve tremors, seizures, or hallucinations. In the most extreme cases, hyperthermia, abnormal heart rates, and kidney damage may occur. Emergency medical attention is required any time that an overdose of antihistamines is suspected.
The early signs of an antihistamine overdose are often an exaggeration of normal side effects of the drug. These symptoms include drowsiness, dizziness, and problems with focus or concentration. A person who has taken too much of this type of medication typically has a difficult time staying awake and may experience confusion or difficulty concentrating. Muscle spasms or tremors may develop, sometimes leading to seizures.
Blurred vision, ringing in the ears, and dry mouth are frequently seen when an antihistamine overdose is present. Difficulty walking or performing normal tasks may occur due to muscle weakness combined with a state of confusion. Some people may begin to experience hallucinations, seeing or hearing things that do not really exist. If the hallucinations cause combative behavior, law enforcement should be called to help transport the patient to the nearest medical facility.
Hyperthermia is a possible complication of an antihistamine overdose. This condition is characterized by a significantly elevated body temperature and is caused by a disruption in the body's ability to regulate temperature. Symptoms of hyperthermia may include reddened skin that feels hot to the touch, an inability to sweat, and low blood pressure. Left untreated, hyperthermia can cause a loss of consciousness or even death.
Arrhythmia is a medical term used to describe abnormalities in the heart rate and is often seen in cases of an antihistamine overdose. Heart palpitations, dizziness, and shortness of breath are common symptoms of this overdose symptom. Prescription medications are usually administered during treatment in an effort to restore normal heart rhythms, although surgery may be needed if a significant amount of heart damage is present.
Kidney damage is one of the most severe potential symptoms of an antihistamine overdose. If treated early enough, this damage may be reversible. Permanent kidney damage may require dialysis, a procedure that drains the blood from the body, filters it through an external machine, and then returns it to the bloodstream. Kidney transplant may be necessary in the most severe cases, and many people die each year waiting for a suitable donor kidney.